Ohio, 2020

Damaging Winds in Ohio, July 27, 2020

July 27, 2020 · NWS PBZ · 5 events in 3 counties and zones

A pattern shift occurred July 27th as high pressure propagated eastward and |was replaced by a trough that went through cyclogenesis over the Great Lakes region. Warm and moist advection increased ahead of a cold frontal passage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A pattern shift occurred July 27th as high pressure propagated eastward and |was replaced by a trough that went through cyclogenesis over the Great Lakes region. Warm and moist advection increased ahead of a cold frontal passage. Diurnal heating caused the development of showers and thunderstorms by mid-afternoon. Environmental parameters were marginal in supporting a few stronger storms with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 1:48 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 27, 1:48 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
248 PM EDT Mon Jul 27 2020

.SYNOPSIS...
Showers and thunderstorms have returned for tonight and early
tomorrow with a passing cold front. Slightly cooler temperature and
periodic rain chance can be expected for the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm and moist advection is occurring ahead of a cold frontal
passage. This has aided CAPE values observed by satellite to exceed
1500 j/kg. Surface based instability will aid the development of
showers and thunderstorms coincident with forcing from the approach
of an initial shortwave. More widespread coverage of thunderstorms is
expected later this afternoon and evening when upper frontogenesis
and jet divergence accompany a cold frontal passage.

Isolated stronger storms may generate damaging wind gusts before
sunset. This, and any hail threat will be limited by very warm
temperature in the mid levels. Overall flow is sufficient for storm
progression to alleviate any flood threat outside of isolated
training areas.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As the cold front propagates to the SE, some diurnal enhancement of
thunderstorms along the front is expected Tuesday afternoon in West
Virginia and Maryland counties. Further movement of the front south
accompanied by loss of insolation should move most convection out of
the region by Tuesday night. Temperature on Tuesday will be much more
comfortable after cold frontal passage.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Seasonable temperature is expected Wednesday through much of the
work week as upper troughing generally persists and provides cooler
and drier air. Shortwaves within the trough accompanied by diurnal
heating will provide periodic rain chances. The best chances for
precipitation will be over the eastern ridges where orographic lift
will boost the chance for shower development.

A more widespread precipitation event is expected next weekend as
models indicate a more organized sfc low pressure will lift out of
the lower Mississippi River Valley toward the upper Ohio River
Valley.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR cumulus is expected to continue degrading this evening as
scattered to numerous shra/tsra move over the region with the advn of
a cdfnt. IFR restrictions are possible in heavier convection, but
this wl be brief. A few showers wl also be possible later overnight
with the passage of the actual front and MVFR ceilings will likely
ensue thereafter.

Ceilings will then rise and break up tomorrow morning and afternoon
behind the frontal passage.

.Outlook...
Restrictions will be possible with the passage of several shortwaves
through the next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 27, 11:35 AM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1235 PM EDT Mon Jul 27 2020

MDZ001-OHZ059-068-069-PAZ016-021>023-029-031-073>076-WVZ002>004-012-
021-509>514-281645-
Garrett-Belmont-Noble-Monroe-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1235 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-281645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Hancock-
1235 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms may produce damaging winds this afternoon and evening.
The SPC has this area outlined in a Marginal Risk of severe weather,
meaning isolated severe storms are possible. The primary threat type
for this afternoon and evening is damaging wind, with a low
probability of hail.

Flooding is not out of the question should one area get hit with
repeated bouts of convective rainfall. The WPC has outlined this area
in a Marginal Risk of excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 27, 4:49 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
549 PM EDT Mon Jul 27 2020

PAZ007-008-013>015-022-272215-
Armstrong-Butler-Clarion-Venango-Lawrence-Mercer-
549 PM EDT Mon Jul 27 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT EASTERN MERCER...SOUTHERN VENANGO...
NORTHEASTERN LAWRENCE...NORTHERN BUTLER...NORTHWESTERN ARMSTRONG AND
SOUTHWESTERN CLARION COUNTIES...

At 549 PM EDT, strong thunderstorms were clustered near Grove City,
moving east at 25 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Oil City...                       Grove City...
Franklin...                       Sugarcreek...
Slippery Rock...                  Stoneboro...
Chicora...                        Seneca...
East Brady...                     Harrisville...
Parker...                         Polk...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 102 and 112.
  Interstate 80 in Pennsylvania between mile markers 20 and 52.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8016 4140 8013 4143 7956 4094 7957
TIME...MOT...LOC 2149Z 263DEG 23KT 4123 8000
Special weather statement, Jul 27, 4:54 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
554 PM EDT Mon Jul 27 2020

PAZ013-014-020-272230-
Butler-Lawrence-Beaver-
554 PM EDT Mon Jul 27 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN BEAVER...SOUTHEASTERN
LAWRENCE AND SOUTHWESTERN BUTLER COUNTIES...

At 554 PM EDT, strong thunderstorms were clustered near Ellwood City,
or 9 miles southeast of New Castle, moving east at 25 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Ellwood City...                   Meridian...
Zelienople...                     Big Beaver...
New Beaver...                     Nixon...
Ellport...                        Prospect...
Harmony...                        Koppel...
Wampum...                         South New Castle...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 11 and 15.
  Interstate 79 in Pennsylvania between mile markers 87 and 102.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4080 8036 4097 8036 4099 8017 4099 7997
      4078 7995
TIME...MOT...LOC 2154Z 262DEG 22KT 4090 8024
Local storm report, Jul 27, 5:18 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     ALTMAN                  40.98N  80.28W
07/27/2020                   LAWRENCE           PA   911 CALL CENTER

            A FEW TREES AND POWER LINES DOWN SOUTHEAST OF NEW
            CASTLE, PA.

&&

EVENT NUMBER PBZ2001202

SKH
Special weather statement, Jul 27, 5:22 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
622 PM EDT Mon Jul 27 2020

OHZ039-048-272245-
Tuscarawas-Coshocton-
622 PM EDT Mon Jul 27 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN COSHOCTON AND SOUTHWESTERN
TUSCARAWAS COUNTIES...

At 622 PM EDT, strong thunderstorms were clustered near Farmerstown,
or 11 miles northeast of Coshocton, moving east at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
New Philadelphia...               Dover...
Newcomerstown...                  West Lafayette...
Gnadenhutten...                   Tuscarawas...
Baltic...                         Midvale...
Port Washington...                Stone Creek...
Gilmore...                        Chili...

This includes  Interstate 77 in Ohio between mile markers 63 and 82.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 8181 4044 8168 4046 8167 4049 8167
      4053 8138 4023 8138 4028 8181
TIME...MOT...LOC 2222Z 266DEG 15KT 4039 8171
Special weather statement, Jul 27, 5:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
625 PM EDT Mon Jul 27 2020

OHZ048-057-272300-
Coshocton-Muskingum-
625 PM EDT Mon Jul 27 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHWESTERN COSHOCTON AND NORTHERN
MUSKINGUM COUNTIES...

At 624 PM EDT, strong thunderstorms were clustered over Frazeysburg,
or 14 miles northwest of Zanesville, moving east at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Zanesville...                     Coshocton...
North Zanesville...               Dresden...
Frazeysburg...                    Conesville...
Norwich...                        Drake...
New Guilford...                   Cooperdale...
Dillon State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4023 8218 4024 8218 4024 8220 4029 8219
      4031 8180 3998 8178 4000 8220
TIME...MOT...LOC 2224Z 266DEG 16KT 4013 8212
Special weather statement, Jul 27, 5:33 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
633 PM EDT Mon Jul 27 2020

OHZ057-272300-
Muskingum-
633 PM EDT Mon Jul 27 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHERN MUSKINGUM COUNTY...

At 633 PM EDT, strong thunderstorms were clustered over Somerset,
moving east at 35 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Zanesville...                     South Zanesville...
North Zanesville...               Philo...
Pleasant Grove...                 Gratiot...
Fultonham...                      Norwich...
Cannelville...                    Chandlersville...
Ruraldale...                      Bridgeville...

This includes  Interstate 70 in Ohio near mile marker 143, and
between mile
  markers 145 and 167.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3995 8223 3995 8220 4000 8220 3999 8178
      3976 8178 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2233Z 249DEG 29KT 3981 8231

The radar

The Cleveland radar (KCLE), 145 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
July 27, 5:45 PM EST
Where
Muskingum County, Frayszeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.120, -82.120

A local law enforcement reported a number of trees down in Frazeysburg.

Thunderstorm Wind, Coshocton

When
July 27, 5:50 PM EST
Where
Coshocton County, 2.96 mi SE of Coshocton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.240, -81.810

A local law enforcement reported 2 trees down.

Thunderstorm Wind, Muskingum

When
July 27, 5:50 PM EST
Where
Muskingum County, 0.53 mi E of Dresden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.120, -82.010

A local law enforcement reported a tree on a home.

Thunderstorm Wind, Muskingum

When
July 27, 5:58 PM EST
Where
Muskingum County, 0.69 mi N of North Zanesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.990, -82.000

A local law enforcement reported a tree down on Dresden Road.

Thunderstorm Wind, Noble

When
July 27, 6:46 PM EST
Where
Noble County, 2.12 mi E of Chaseville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.880, -81.430

A local law enforcement reported tree down on State Route 574.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904051, 904052, 904053, 904054, 904055.